Virginia, 2003

Strong Wind in Virginia, May 11, 2003

May 11, 2003 · NWS LWX · 1 event in 1 county or zone

Southerly winds from a low level jet estimated up to 55 MPH downed a handful of trees on the 11th. Three trees were downed in the city of Monterey and one tree was downed near Forks of the Water.

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Southerly winds from a low level jet estimated up to 55 MPH downed a handful of trees on the 11th. Three trees were downed in the city of Monterey and one tree was downed near Forks of the Water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 11, 2:20 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, May 11, 2:20 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 AM EDT SUN MAY 11 2003

SUN AND SUN NIGHT...
COLD FRONT WILL FINALLY CLEAR THE MUCK OUT OF THE MID ATLANTIC AND
GIVE US SOME DRY DAYS. THE ONLY PROB IS THE FRONT IS CUTTNG THRU
MOIST UNSTABLE AIR THAT HAS BEEN PRODCNG SVR WEATHER AND TORNADOES
FOR DAYS WITH LITTLE FORCNG. EXPCT LINE OF TSTMS TO MOVE INTO THE
WEST LATE IN THE MORN...THEN THRU MOST OF THE REGION IN THE EARLY
AFTN AND THEN MOVING OUT OF THE SE COUNTIES IN THE LATE AFTN.

DECENT INSTAB WITH CAPE BETWN 1500 AND 2K LI NEAR -4 AND TOTL TOTL
AROUND 45. NO CAP APPRNT. SHEAR IS ALSO GOOD WITH HELICITY BETWEEN
150 AND 200. STRONG MID AND UPPER LEVEL FLOW MOVING IN DURING THE
MORN. WILL LIKELY SEE A DECENT OUTBREAK OF SVR OVER THE CWA TODAY.
AMOUNT OF DEBRIS CLOUDINESS HOLDING BACK TMPS AND JET POSITION ARE
LIABILITIES. IF CLDS BREAK UP AND SFC TMPS ARE ALLOWED TO RISE
UNCHECKED...OUTBREAK WILL BE SUBSTANTIAL AND AS SPC INDICATES WILL
SUPPRT TORNADOES. SPC HAS MOST OF OUR AREA IN MODERATE RISK TODAY
WITH SLGHT RISK FOR THE WESTERN COUNTIES.

FRONT WILL HAVE CLEARED THE AREA BY 00Z AND WITH SFC WEST WINDS
SKIES WILL CLEAR AS DWPTS DROP 10 TO 15 DEGS F. A NICE CHG AFTER
SVRL REASNBLY HUMID DAYS. WILL APPRCH SMALL CRAFT ADVSRY WINDS SUN
EVE.

STRONG

.LONG TERM MON THROUGH SAT...
ETA AND GFS SHOW VIGOROUS H5 LOW OVR THE ERN GRT LKS 12Z MON. THIS
FEATURE PROGGED TO MOSEY SLOWLY E...REACHING THE NEW ENGLAND COASTAL
WATERS WED. SFC SYSTEM UNDER THE H5 CIRCULATION AT THIS TIME AND SFC
LOW BEGINS TO WEAKEN AS A RESULT. AVN SLIGHTLY SLOER THAN THE ETA IN
MOVEMENT OF THIS SYSTEM. SLOWER USUALLY WORKS BETTER FOR CLOSED LOWS.
IN ANY CASE...BOTH SHOW A COUPLE OF VORT SPOKES ROTATING UNDER THE
LOW WITH A LTL MOISTURE TO WORK WITH. WOULD NOT BE SURPRISED TO SEE
SOME ISOLD SHRA MON AND TUE...ESPECIALLY FAR N PTNS. WILL HANDLE
SITU WITH CLOSET 20 POPS FOR NOW.

GFS SHOWS H5 WAVE AND ASSOCIATED SFC SYS OVR SERN STATES BEGINNING
TO AFFECT REGION THU. QPF OUTPUT IS CONFINED TO SWRN ZONES THRU 00Z
FRI. WILL MAKE NO CHGS TO WORDING THU AND BEYOND...BUT THIS SOLN
WOULD KEEP MOST OF THE CWA DRY UNTIL THU NGT.

TEMPS BLO NORMAL THROUGH FRI.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 11, 3:20 AM EST, 4 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-111700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IS INDICATING A
MODERATE RISK FOR SEVERE WEATHER TODAY ACROSS MUCH OF THE AREA.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION...ESPECIALLY THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
INCREASINGLY UNSTABLE AS SURFACE TEMPERATURES RISE INTO THE UPPER
70S AND LOWER 80S. A COLD FRONT WILL ENTER THIS UNSTABLE ENVIRONMENT
THIS AFTERNOOON AND WILL ACT AS A FOCUS FOR THUNDERSTORMS. BECAUSE
OF THE INSTABILITY AND WIND SHEAR EXPECTED ALONG AND AHEAD OF THE
FRONT...SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE...PRODUCING
DAMAGING WINDS AND POSSIBLY LARGE HAIL. AN ISOLATED TORNADO IS ALSO
POSSIBLE. THE THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAIN OF AN INCH
OR TWO IN AN HOUR OR LESS.

.DAYS TWO THROUGH SEVEN...
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WILL LIKELY BE ACTIVATED THIS AFTERNOON.

RDH

In the hours before

Special weather statement, May 11, 3:02 AM EST, 4 hours 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 AM EDT SUN MAY 11 2003

...POTENTIAL FOR SEVERE WEATHER TODAY...

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON. A
LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED WITH THIS COLD FRONT.
SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF THE BLUE
RIDGE...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE WEST OF THE
BLUE RIDGE.

THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO REACH THE
POTOMAC HIGHLANDS IN THE LATE MORNING AND EARLY AFTERNOON HOURS AND
INTO THE INTERSTATE 95 CORRIDOR IN THE EARLY TO MIDDLE PART OF THE
AFTERNOON.

THE PRIMARY RISK IS EXPECTED TO BE VERY STRONG...DAMAGING
WINDS...HOWEVER...LARGE HAIL IS ALSO POSSIBLE. THERE IS ALSO THE
POTENTIAL FOR TORNADOES EAST OF THE BLUE RIDGE IN NORTHERN
VIRGINIA...THE DISTRICT OF COLUMBIA...AND MARYLAND WEST OF THE BAY.

AFTER THIS COLD FRONT MOVES THROUGH THE AREA...HIGH PRESSURE WILL
RETURN OVERNIGHT. THIS WILL MEAN A PERIOD OF COOLER AND DRIER
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS...AND STAY ALERT FOR POSSIBLE SEVERE WEATHER WATCHES AND
WARNINGS TODAY.

STRONG

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Highland

When
May 11, 8:00 AM EST to 11:00 PM EST
Where
Highland forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370684.